The Safe Way to Go Off Antidepressants

By Jenny J. Chen: For More Info, Go Here…

Why tapering is more complex than you think.

Last year, more than once, Jackie Rocheleau was abruptly struck with the feeling that her brain had escaped her body.

“All of a sudden, your head feels weightless, like the brain has left your head,” she says. “That happens throughout the day for several seconds at a time.”

Rocheleau was experiencing something known as “brain zaps,” a side effect of tapering off of antidepressant medication. Doctors aren’t exactly sure why this happens, but the running theory is that because antidepressants temporarily increase levels of certain neurotransmitters, your brain has to readjust to a new equilibrium once you go off of them, causing a sensation like electric shocks.

Rocheleau had decided to go off her antidepressants in the summer of 2018, she says, because she was starting to feel more stable and less depressed than she had in years. She was also tired of being so dependent on her Lexapro that she would go through debilitating withdrawal symptoms every time she unexpectedly ran out.

“I decided that if I was feeling better, I’d try to get off of [Lexapro] so I wouldn’t have to deal with them again,” she says.

Rocheleau’s withdrawal symptoms are one of many reasons why someone might decide to stop taking antidepressants. Others may need to taper off a medication that isn’t working for them in order to start a different one. And some want to stop medications because the side effects — like weight gain, suicidal thoughts, or decreased libido — interfere too much with their lives.

In all of these cases, of course, it’s important to make the decision in conjunction with your doctor. You should also be sure that you have the tools and support system in place to deal with any withdrawal symptoms and that you feel that your depression is largely under control. Any patient who has had a history of severe depression, including hospitalization or attempted suicide, should proceed with extreme caution. If you think you might be ready to stop your medication, here’s what to know.

Leave a Reply